This week, clinicians gathered in San Antonio, Texas, for the American College of Gastroenterology (ACG)’s 2019 meeting, where a number of presentations focused on the treatment of inflammatory bowel disease. During the congress, 2 studies presented addressed adverse events (AEs) associated with—one of which was resolved by—the use of biosimilar infliximab, CT-P13 (Inflectra).
This week, clinicians gathered in San Antonio, Texas, for the American College of Gastroenterology’s 2019 meeting, where a number of presentations focused on the treatment of inflammatory bowel disease (IBD). During the congress, 2 studies presented addressed adverse events (AEs) associated with—one of which was resolved by—the use of biosimilar infliximab, CT-P13 (Inflectra).
First, physicians from the Henry Ford Health System in Detroit, Michigan, reported on a patient with pancolonic ulcerative colitis (UC).1 The 68-year-old woman had been treated with reference infliximab for 8 months at a dose of 5 mg/kg every 8 weeks. As her symptoms were unresolved, her infliximab dose was increased to 10 mg/kg, and she later experienced clinical remission.
However, after 1 year of treatment with infliximab, she developed palmar pustular psoriasis (PPP) on both hands. A dermatologist diagnosed the PPP as being secondary to infliximab; psoriasis caused by exposure to anti—tumor necrosis factor (TNF) drugs is a known AE and does not typically lead to discontinuation of anti-TNF therapy. Treatment for PPP resulted in only modest improvement, however.
After the patient’s infusion center switched patients to biosimilar infliximab as a result of a policy change, her PPP was completely resolved by month 3.
The research team hypothesizes that the patient may have developed an immunogenic reaction to a part of the infliximab molecule that is not present in the biosimilar agent.
Second, researchers from the University of Texas presented on a patient with UC who developed optic neuritis during infliximab treatment.2 The patient, aged 31 years, initiated therapy with CT-P13, and 2 weeks after receiving the first dose, she experienced pain in the left eye. She later developed darkening and blurring of her vision, and orbital and brain magnetic resonance imaging suggested optic neuritis.
Infliximab therapy was discontinued, and the patient was treated with methylprednisolone and glatiramer acetate, after which her vision improved. She was switched to vedolizumab for UC treatment, which she tolerated well.
The researchers note that demyelination in patients with IBD has been described, as has an association between demyelination and anti-TNF use, though the mechanism by which blocking TNF impacts the central nervous system is unclear.
For patients who experience neural damage after exposure to anti-TNFs, the period to the onset of symptoms, say the researchers, is typically 17 months. The fact that the patient in this case experienced symptoms after the first dose of infliximab is notable; further studies will be warranted, they write, to estimate the true incidence of demyelinating disorders in patients with IBD.
1. Abdulla H, Schairer J, Caines AN. Resolution of infliximab-induced palmar pustular psoriasis (PPP) after switching to biosimilar infliximab-dyyb. Presented at: The American College of Gastroentrology 2019; October 27-30, 2019; San Antonio, Texas. Abstract P2360.
2. Alameri A, Hughston A, Lorio E, Parker AL. A case of optic neuritis in setting of starting infliximab-dyyb in ulcerative colitis patient. Presented at: The American College of Gastroentrology 2019; October 27-30, 2019; San Antonio, Texas. Abstract P0528.